Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 22, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 7, 2003, 2:43 PM EDT for Frederick County, Montgomery County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2003, 2:43 PM EDT (18:43 UTC)
- Expired
- Jun 7, 2003, 5:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Frederick County, MD, Montgomery County, MD
The radar
The Sterling radar (KLWX), 40 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 071846 FFWLWX MDC021-031-072100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 243 PM EDT SAT JUN 7 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS RE-ISSUED A * FLASH FLOOD WARNING FOR MONTGOMERY COUNTY IN CENTRAL MARYLAND FREDERICK COUNTY IN NORTH CENTRAL MARYLAND * UNTIL 500 PM EDT. * AT 243 PM EDT...POCKETS OF MODERATE RAIN ARE CONTINUING...MAINLY OVER MONTGOMERY COUNTY. OFFICIALS REPORT 15 ROADS SHUT DOWN IN FREDERICK COUNTY DUE TO HIGH WATER AND TWO ROADS CLOSED IN MONTGOMERY. RAIN WILL BE TAPERING OFF THROUGH SUNSET. ADDITIONAL AMOUNTS SHOULD BE 1/2 INCH OR LESS. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ASPEN HILL...BALLENGER CREEK...DAMASCUS...FREDERICK... GAITHERSBURG...GERMANTOWN...GREEN VALLEY...MONTGOMERY VILLAGE...NEW MARKET...POOLESVILLE...ROCKVILLE...THURMONT...WALKERSVILLE AND BOYDS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3914 7745 3905 7706 3969 7733 3959 7753 $$ RDH
2 follow-up statements
000 WGUS71 KLWX 072021 FFSLWX MDC021-031-VAC059-600-072100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 417 PM EDT SAT JUN 7 2003 ...FLASH FLOOD WARNING CONTINUES FOR FREDERICK...MONTGOMERY...CITY OF FAIRFAX AND FAIRFAX COUNTIES UNTIL 500 PM EDT... AT 410 PM EDT...LAW ENFORCEMENT OFFICIALS IN FREDERICK COUNTY REPORTED AROUND 15 SECONDARY ROADS CLOSED DUE TO FLOODING CONDITIONS WITH HIGH WATER IN MANY LOCATIONS IN THE COUNTY. ISOLATED HIGH WATER PROBLEMS CONTINUE IN MONTGOMERY COUNTY AS WELL WITH HIGH WATER KEEPING A FEW SECONDARY ROADS CLOSED. IN FAIRFAX COUNTY VIRGINIA...HIGH WATER ALSO CONTINUES TO BE A PROBLEM WITH SOME ROADWAYS COVERED IN WATER WITH SMALL CREEKS AND STREAMS OUT OF THEIR BANKS. AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT MUCH OF THE HEAVY RAINFALL HAS MOVED TO THE EAST OF FREDERICK AND MONTGOMERY COUNTIES. A NARROW BAND OF MODERATE TO AT TIMES HEAVY SHOWERS CONTINUES OVER THE CENTRAL PORTION OF FAIRFAX COUNTY MOVING SLOWLY EAST. WHILE THE HEAVY RAINFALL MAY HAVE ENDED...RUNOFF FROM EARLIER HEAVIER RAINFALL WILL CONTINUE TO CAUSE FLOODING PROBLEMS IN PORTIONS OF THE AREA. HIGH WATER WILL BEGIN TO RECEDE AS EVENING WEARS ON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MANNING
000 WGUS71 KLWX 072113 FFSLWX MDC031-072130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 512 PM EDT SAT JUN 7 2003 ...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY HAS EXPIRED... AT 512 PM...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAS MOVED EAST OF THE AREA. RUNOFF FROM EARLIER HEAVY RAINFALL MAY CAUSE SOME ISOLATED PROBLEMS WITH HIGH WATER IN POOR DRAINAGE AREAS...BUT THE GREATEST RISK FOR FLOODING HAS ENDED. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:37 PM EDT, 6 minutes earlier.
Area forecast discussion, Jun 7, 2:37 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 237 PM EDT SAT JUN 7 2003 .SHORT TERM TNGT THRU SUN... MODERATE TO HVY PRECIP SHD BEGIN WINDING DOWN THIS EVENING. SFC WAVE AND CDFNT PROGGED TO MOVE E OF CWA OVERNIGHT. WILL KEEP FFA GOING BUT WILL TRIM OFF SOME OF THE WRN COUNTIES. BEST MOISTURE AND LIFT ALREADY E OF THERE AND NOT MUCH GOING ON UPSTREAM. WITH ALOT OF LOW LVL MOISTURE LEFT AND ONLY LGT WINDS EXPECTED...SHD SEE SOME FOG FORM OVERNIGHT. HAVE INCLUDED IN GRIDS AND ZFP ALG WITH SOME DZ. NGM THROWS A MONKEY WRENCH INTO TMRWS FCST. IT PROGS THE FNT TO HANG OUT JUST S OF CWA AND HOLDS ABUNDANT MOISTURE OVR THE SERN 1/2 THRU MIDDAY. MOS POPS IN THE LKLY CAT. ETA AND GFS NOT BUYING INTO THIS. ETA SHOWS SOME INSTABILITY OVR THE AREA DRG THE AFTN...BUT MOISTURE IS SOMEWHAT LACKING. WILL KEEP A 20 POP GOING AND NOT MENTION YET. LATER SHIFTS CAN RE-ASSESS. RDH .LATER PERIODS...OVRALL L/WV PTTN MUCH FLATTER THAN PRVS. HWVR...NO PROLONGED RDGG TO SUPRESS WVS OF ENERGY...OR ITS MSTR. H5 LOW TO PIVOT ACRS GRTLKS SUN NGT-MON. UPR JET DYNAMICS LOOK FVRBL...SPPRTG GOING POPS FOR SUN NGT. WNDS TURN W/NW AS THIS SYSTM DEPARTS...ALLWG STRNG ALBEIT BRIEF PD OF DRYING/DVM/RDGG FOR MON PM INTO TUE. HI CLDS SHUD INCRS AGN LATE IN THE DAY..ESP W..AS NXT SYSTM MV FM HI PLAINS MON AFTN TO GRTLKS BY TUE AFTN. XTNDD...WUD LOVE TO CLR OUT /OR AT LEAST DRY OUT/ FCST FOR AT LEAST ONE MORE DAY. HWVR...AFORMENTIONED SYSTM DRAGS CDFNT ACRS AREA BY WED MRNG. FRNTL BNDRY THEN CAUGHT W-E IN UPR LVL FLW. PERSISTENT BNDRY TO PROVIDE FOCUS FOR SHRA/TSRA. MSTR WL BE PRSNT AS WELL /DEWPTS REASONABLY HIGH/. INSTAB MARGINAL THRUOUT. WL TRY TO BREAK OUT A PD OF DRYNESS WED NGT-THU MRNG AS HIPRES SFC-H8 NOSES IN ON BACK SIDE OF FNT. IF HIPRES TRENDS A BIT STRNGR...THU MIGHT NOT BE A HALF BAD DAY. NOTED THIS THE CASE FOR 12Z GFS VS ITS 00Z RUN. OTRW...CHC FOR TSRA EXISTS THRU WKND...SPCLY FRI-SUN. NO ONE DAY WL BE A WASHOUT...BUT ANY ONE OF EM LIABLE FOR LOCAL QPF. FEW CHGS TO GOING GRIDS OVRALL. TEMPS WL BE MORE JUNE-LIKE. HTS .LWX... DC...FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001. MD...FLOOD WATCH UNTIL 8PM FOR ZONES MDZ004>007...MDZ009>011. VA...FLOOD WATCH UNTIL 8PM FOR ZONES VAZ036>042...VAZ050>056. WV...NONE.
Hazardous weather outlook, Jun 7, 10:30 AM EDT, 4 hours 13 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY... MODERATE TO HEAVY RAINFALL IS EXPECTED AT TIMES INTO TONIGHT. A FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR. AN ADDITIONAL INCH OR SO IS POSSIBLE THROUGH EVENING. ISOLATED LOCATIONS COULD SEE AS MUCH AS TWO INCHES. THESE AMOUNTS ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS...STREAMS AND IN LOW LYING SPOTS. WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS SATURATED IN MANY AREAS. .DAYS TWO THROUGH SEVEN... RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. END/46
In the hours before
Local storm report, Jun 7, 10:10 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT SAT JUN 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM KENSINGTON MD FLASH FLOOD
06/07/03 MONTGOMERY BEACH DR. CLOSED BETWEEN
CONNECTICUT AVE AND
STONEYBROOKE DR. REPORTED
BY THE FIRE DEPARTMENT.Local storm report, Jun 7, 11:31 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT SAT JUN 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM COLUMBIA MD FLASH FLOOD
06/07/03 HOWARD SEVERAL ROADS...
INCLUDING RTE 108...
CLOSED BETWEEN COLUMBIA
AND THE CARROLL COUNTY
LINE. REPORTED BY THE
POLICE DEPARTMENT.
1040 AM LIBERTYTOWN MD FLASH FLOOD
06/07/03 FREDERICK STREET FLOODING.
1052 AM VIENNA VA FLASH FLOOD
06/07/03 FAIRFAX WOLFTRAP CREEK A FOOT AND
A HALF ABOVE ROAD AT OLD
COURTHOUSE ROAD. REPORTED
BY SPOTTER.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:14 AM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 3 hr |
| Jun 7, 10:52 AM EDT | Flash Flood Warning | LWX | Carroll, Frederick | 4 hr |
| Jun 7, 11:10 AM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 4 hr |
| Jun 7, 4:34 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.